Alert archive / New York / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 1, NWS Binghamton, NY

May 3, 20184 counties in New York; Bradford County, Susquehanna County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at May 3, 2018, 3:20 PM EDT for 4 counties in New York; Bradford County, Susquehanna County, Pennsylvania. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2018, 3:20 PM EDT (19:20 UTC)
Expired
May 3, 2018, 4:00 PM EDT
In force
40 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Broome County, NY, Chemung County, NY, Schuyler County, NY, Tioga County, NY, Bradford County, PA, Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 33 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1901 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:32 PM EDT, 48 minutes earlier.

Area forecast discussion, May 3, 2:32 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
232 PM EDT Thu May 3 2018

.SYNOPSIS...
A frontal boundary, will remain draped across the region
overnight, to continue the likelihood of showers, especially for
central New York. A stronger cold front, will push across the
area later Friday. More showers and thunderstorms are likely,
along and ahead of this feature. Saturday looks rain free, with
high pressure in control.

&&

.NEAR TERM /THROUGH TONIGHT/...
2 pm update... An area of showers and thunderstorms, tied to an
upper-level wave, along with a weak frontal boundary draped
just to our north, will push across mainly NY's southern tier
and NEPA late this afternoon into the early evening. Given ML
CAPE increasing to 500-1000 j/kg, steep low-level lapse rates,
and deep-layered shear, a few storms could produce strong, gusty
winds.

Later this evening, showers should temporarily decrease in
coverage, before blossoming again in the pre-dawn period, as the
above mentioned W-E oriented frontal boundary lurks near the
PA/NY border, and upper-level forcing begins to increase from
the west late at night. Probabilities for showers will increase
into the likely range for our CNY zones, with chance/scattered
values by the time you get down into the Wyoming/Lackawanna
Valleys and the southern Poconos.

Temperatures will be mild again tonight, with lows by daybreak
only in the upper 50s-mid 60s for most locales.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
210 pm update... The above mentioned frontal zone should move
quickly northward Friday morning as a warm front, in response to
strengthening SW flow, ahead of the main upper-level trough and
surface cold front back to the west.

Despite CNY/NEPA emerging into the warm sector during the day,
instability is still somewhat in question, with diminishing
mid-level lapse rates from the west during the afternoon/early
evening, and uncertainty in cloud cover. Right now, areas with
the best chance to see breaks of sunshine and more
destabilization are NY's southern tier and NEPA. What looks very
likely is a strongly sheared environment, as the wind fields
significantly strengthen during the day Friday. Again, stability
is the main question, and we'll monitor this situation in future
updates.

After showers initially diminish from S-N in the morning with
the lifting warm front, convection will likely increase ahead of
the main cold front by mid-late afternoon. Recent model runs
have slowed the progress of the front down, with frontal passage
not likely to occur until early evening across our eastern
zones. Highs Friday afternoon should range from the mid 70s in
our far northern and western zones, to the low-mid 80s across
portions of NEPA.

Later Friday night, once the cold front pushes off to our south
and east, showers/storms will quickly exit. Skies are likely to
clear overnight, with a fresh push of cooler and drier air
nudging temperatures down into the 40s and lower 50s by
daybreak Saturday.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
230 PM Update...
High pressure is expected over the region on Saturday with an
abundance of sunshine and light winds. Temps from the upper 60s
to low 70s look reasonable.

A weak cold front enters New York later Saturday night as a wave of
low pressure develops over the southeastern states. The combination
of these two features will bring a chance for inclement weather for
much of Sunday, with the highest probability for rain across NEPA
and our SE NY zones. Once these features exit into the Atlantic on
Sunday night...the model consensus suggests that much of next week
will be fair and seasonable under sprawling high pressure. A cold
front approaches for next Thursday with a good chance for more
showers. Timing is still up for grabs with that system as models
diverge a bit.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
230 PM Update...
Outside of thunderstorm activity, VFR conditions are expected into
this evening. Convective activity is likely across the southern tier
of NY from 20Z to 24Z which will affect KELM-KITH-KBGM at times with
TS. Stabilization of the lower atmosphere will take place after dark
with just some straggling showers through about 03Z. MVFR conditions
will filter into the area during the night. A warm front will lift
north into the region late tonight, increasing the risk for IFR
during the early morning hours. Another round of showers will
accompany this front. After 15Z...conditions should improve to SCT-
BKN VFR with another, more potent, round of convective activity
expected Friday afternoon.

Winds west 10-20 knots this afternoon, becoming light tonight, then
SW around 10 knots ahead of a cold front Friday.

Outlook...

Friday...Restrictions possible in showers and scattered, yet
gusty thunderstorms.

Saturday through Monday...VFR. Risk of some restrictions in
occasional rain on Sunday.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MLJ
NEAR TERM...MLJ
SHORT TERM...MLJ
LONG TERM...JAB
AVIATION...JAB
Hazardous weather outlook, May 3, 3:14 PM EDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
314 PM EDT Thu May 3 2018

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-041915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
314 PM EDT Thu May 3 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected late this afternoon and
tonight. A few storms this afternoon and evening could become severe
with damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms are expected again during the day Friday. A
few of the storms could become severe with damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 3, 2:47 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Binghamton NY
247 PM EDT THU MAY 3 2018

NYZ022>025-044-055-031945-
Steuben NY-Chemung NY-Cortland NY-Schuyler NY-Tioga NY-Tompkins NY-
247 PM EDT THU MAY 3 2018

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT...SCHUYLER...
CHEMUNG...SOUTHWESTERN CORTLAND...TIOGA...SOUTHEASTERN STEUBEN AND
TOMPKINS COUNTIES UNTIL 345 PM EDT...

At 246 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bath to near Addison to near Elkland.
Movement was east at 55 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Chemung, Ithaca, Elmira, Cortland, Corning, Southport, Barton, Big
Flats, Horseheads and Bath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4235 7746 4260 7619 4235 7614 4200 7623
      4200 7743 4212 7740
TIME...MOT...LOC 1846Z 255DEG 46KT 4230 7735 4214 7731 4198 7735

DAB

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:47 PM EDTSpecial Weather StatementBGMChemung, Schuyler, Steuben, Tioga, Tompkins58 min
May 3, 3:52 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Tioga38 min
May 3, 4:44 PM EDTSpecial Weather StatementBGMWyoming46 min

Nearby

Severe Thunderstorm Warnings in New York, 2018Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.